Mississippi, 2017Flash Flooding in Mississippi, June 19, 2017
June 19, 2017 · NWS JAN · 4 events in 3 counties and zones
As a frontal boundary was situated across the region, a warm and unstable airmass was conducive for afternoon showers and thunderstorms. These storms brought flash flooding to the region given ample moisture in place over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a frontal boundary was situated across the region, a warm and unstable airmass was conducive for afternoon showers and thunderstorms. These storms brought flash flooding to the region given ample moisture in place over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 19, 12:35 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 19, 12:35 PM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
135 PM CDT Mon Jun 19 2017
...LOCALLY HEAVY RAIN TODAY ALONG WITH A FEW STRONG STORMS
POSSIBLE...
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion: Focus for the remainder of the afternoon will
be on the scattered convection across mainly central sections.
Look for brief restricted visby conditions if impacted by such
activity at TAF sites. Activity will diminish by 02z with much of
the overnight period VFR. Look for MVFR ceilings to develop in the
12-14z time with the SE half being the focus for that. Look for
that sort of ceilings to linger until midday over the SE half with
improving conditions for afternoon. East winds will also increase,
especially for HBG where some gusts look to reach 20kts. /CME/
&&
.DISCUSSION...
Focus for today will be on rain/storm development and the slow
movement of some which may lead to locally heavy rainfall and
flooding. Additionally, enough instability looks to develop
within the Trace corridor to supports some strong storms with a
few possibly reaching severe limits.
We have an interesting pattern over the region this morning with
an inverted upper level shear axis in place which is driven by the
interaction of the synoptic trough over the Great Lakes and the
TUTT over the western Gulf. This upper shear axis will help focus
precip/storms within the Trace corridor as there will be low level
interaction with a weak surface front and the aided upper
divergence in the mentioned shear axis. Additionally, there will
slower storm motions in this corridor which will lead to heavy
precip opportunity. On the same lines, the airmass is very moist
with 2 in PWs and precip efficiency will be quite high. Overall,
the thermodynamic setup is not strong for severe storms, but there
will be enough heating to support SBcape in the 2800-3300 j/kg
range along with some cooler temps aloft to support a couple
robust updrafts. Also, that upper shear axis may help aid stronger
updrafts as well. Due to this, will continue to highlight a good
portion of the area for a few strong/severe storms with the
Marginal risk.
As for storm timing, I did slow down timing some with the focus
initially being across the central areas and the Trace corridor. I
slowed down storms until later in the afternoon/early evening for
the SE areas. PoPs were adjusted for the Today/Tonight periods to
show these trends.
As for the potential tropical system and impacts it may have to
our region later this week, look for a comprehensive update on
that in the afternoon forecast package. /CME/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
CME
Hazardous weather outlook, Jun 19, 1:55 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Jackson MS
255 PM CDT Mon Jun 19 2017
ARZ074-075-MSZ018-019-025>030-032-034-035-202000-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Washington-Humphreys-
255 PM CDT Mon Jun 19 2017
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.
.DAY ONE...Tonight and Tuesday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
Flooding is possible for areas of the region mainly along and
southeast of the Natchez Trace corridor Wednesday through
Thursday night. This potential event is several days away and
details of the forecast will likely change, so stay tuned.
(www.weather.gov/images/jan/graphicast/image3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
LAZ007>009-015-016-023>026-MSZ031-033-036>066-072>074-202000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Holmes-
Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
255 PM CDT Mon Jun 19 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.
.DAY ONE...Tonight and Tuesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon
FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon
Isolated severe thunderstorms remain possible this afternoon as a
cold front drops south through the region through a moist and
unstable airmass. The primary threat will be from damaging winds.
In addition, torrential downpours in a short amount of time could
result in localized flooding across the region the rest of this
afternoon into early evening.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
Flooding is possible for areas of the region mainly along and
southeast of the Natchez Trace corridor Wednesday through
Thursday night. At this time, the highest confidence in flooding
will be in the Pine Belt as tropical moisture surges into the
region from a low pressure system in the Gulf of Mexico. This
potential event is several days away and details of the forecast
will likely change, so stay tuned.
(www.weather.gov/images/jan/graphicast/image3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.
28
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
www.weather.gov/jan/precipmaps
River Forecast Center...
www.weather.gov/lmrfc/
Significant River Flood Outlook...
www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jun 19, 11:24 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1224 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 8 ENE COLLINS 31.70N 89.44W
06/16/2017 COVINGTON MS NWS STORM SURVEY
NUMEROUS TREES DOWNED AND SNAPPED ALONG
HIGHWAY 84 NEAR SHADY OAKS CHURCH DR.
ESTIMATED WINDS OF 75 MPH.
&&Flash Flood, Hinds
- When
- June 19, 2:55 PM CST to 5:30 PM CST
- Where
- Hinds County, 0.58 mi E of Jackson to 2.37 mi NNE of Dixon
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 32.330, -90.160
Heavy rain fell across the Jackson area, which resulted in flash flooding. A few lanes of I-55 were under water with one to two feet of water over the lanes. A few inches of water covered the parking lots at the Westwood Apartments off Robinson Road. Industrial Drive was completely underwater. A car was halfway submerged under water on Monument Street.
Flash Flood, Madison
- When
- June 19, 3:40 PM CST to 6:30 PM CST
- Where
- Madison County, 0.69 mi N of Gluckstadt to 2.71 mi SW of Gluckstadt
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 32.530, -90.080
Heavy rain resulted in flash flooding in the Madison area. Some standing water occurred on the road between Church and Yandell Road near Highway 51. The road was also covered in water in the Fieldstone Subdivision off Dewees Road and also at the intersection of Bozeman Road and Reunion Parkway.
Flash Flood, Lauderdale
- When
- June 19, 3:45 PM CST to 6:45 PM CST
- Where
- Lauderdale County, 1.35 mi E of Meridian to 1.44 mi E of Meridian
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.366, -88.697
Flash flooding occurred at the intersection of 5th Street and 18th Avenue where a car was stranded in flood waters.
Flash Flood, Madison
- When
- June 19, 3:55 PM CST to 6:30 PM CST
- Where
- Madison County, 3.05 mi N of Ballard to 0.64 mi N of Turnetta
- Cause
- Heavy Rain
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 32.644, -90.077
Standing water occurred on many roads in downtown Canton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 19 to 25, 20172 deaths · 1 event
- Tornado and Damaging Winds in Pennsylvania, June 19, 2017$750,000 · EF0 · 14 events
- Flooding in California, June 19 to 29, 2017$500,000 · 5 events
- Damaging Winds in Pennsylvania, June 19, 2017$93,000 · 52 kt wind · 26 events
- Flash Flooding in New Hampshire, June 19, 2017$130,000 · 7 events
- Damaging Winds and Lightning Strike in Virginia, June 19, 2017$57,000 · 51 kt wind · 23 events
- Flash Flooding and Heavy Rain in Georgia, June 19 to 20, 2017$76,000 · 16 events
- Flash Flooding and Damaging Wind in Vermont, June 19, 2017$111,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, June 19, 2017$47,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 19 to 24, 2017$20,000 · 0.75 in hail · 31 events
- Damaging Winds in Illinois, June 19, 2017$60,000 · 61 kt wind · 4 events
- Tornado and Tropical Storm in Louisiana, June 19 to 23, 20172 injured · EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700504, 700506, 700509, 700508.